Arkansas, 2014

Flood in Arkansas, September 15 to 23, 2014

September 15 to 23, 2014 · NWS LZK · 1 event in 1 county or zone

The Cache River rose above flood stage during the middle of September as a result of additional heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Cache River rose above flood stage during the middle of September as a result of additional heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 15, 3:55 AM CST, 35 minutes earlier.

Area forecast discussion, Sep 15, 3:55 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 AM CDT MON SEP 15 2014

.AVIATION...

THERE WILL BE AN ABUNDANCE OF MID AND HIGH CLOUDS THROUGH
TONIGHT...WITH MAINLY VFR CONDITIONS ACROSS ARKANSAS.

ANY LOW CLOUDS/MVFR CONDITIONS WILL BE CONFINED TO THE
NORTHERN COUNTIES AS A COLD FRONT SLIDES INTO THE STATE FROM
MISSOURI. SURROUNDING THE FRONT...THERE WILL BE PATCHY LIGHT
RAIN NORTH OF LITTLE ROCK. IF CONDITIONS GO MVFR...THE
MOST LIKELY TIME FRAME WILL BE TOWARD DAWN TUESDAY.

WINDS WILL BE NOT MUCH OF AN ISSUE AS THE FRONT ARRIVES.
IN GENERAL...VARIABLE WINDS ARE EXPECTED AT 5 MPH OR
LESS. (46)
&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

WEAK ASCENT AHEAD OF AN APPROACHING SHORTWAVE DISTURBANCE IS
GENERATING SOME LIGHT RAIN ACROSS PORTIONS OF NORTHWEST ARKANSAS
THIS MORNING. HIGH RESOLUTION GUIDANCE SEEMS TO HAVE A GOOD HANDLE
ON THIS AND SHOWS LIGHT RAIN SPREADING ACROSS THE NORTHERN HALF OF
THE STATE THROUGH THE MORNING. DESPITE RADAR IMAGERY OVERNIGHT
PRECIP HAS BEEN A LITTLE HIT AND MISS IN THE OBSERVATION NETWORK SO
LIMITED RAIN CHANCES TO ABOUT 30 PERCENT ON THE HIGH SIDE TODAY. AS
FAR AS HIGHS GO TODAY...ANOTHER DAY OF WELL BELOW NORMAL TEMPS ARE
FORECAST. CLOUD COVER AND RAINFALL ACROSS THE NORTHERN HALF OF THE
STATE SHOULD LIMIT HIGHS THERE TO THE UPPER 70S...WHERE AS MID 80S
WILL BE SEEN IN THE SOUTH.

MEANWHILE ANOTHER STRONGER SHORTWAVE IS CURRENTLY DIVING SOUTHEAST
THROUGH THE CENTRAL PLAINS...AND WILL SHIFT EAST TO THE OHIO RIVER
VALLEY BY THIS EVENING. THIS WILL HELP DRIVE A FRONT SOUTH INTO
ARKANSAS BY AROUND MIDNIGHT TONIGHT...AND LIKELY INTO THE SOUTHERN
PART OF THE STATE BY DAYBREAK OR MID MORNING ON TUE. SCATTERED
SHOWERS AND POSSIBLY SOME THUNDERSTORMS WILL BE PRESENT IN THE
VICINITY OF THE FRONT AS IT MOVES THROUGH THE STATE...WITH PRECIP
CHANCES FADING THROUGH THE DAY TUESDAY. THE FRONT SHOULD STALL OUT
IN THE SOUTH BEFORE BECOMING MORE NORTHWEST-SOUTHEAST ORIENTED
ACROSS THE STATE BY LATE TUE NIGHT INTO WED MORNING AS THE WANING
INFLUENCE OF SURFACE HIGH PRESSURE TO THE NE BATTLES INCREASING
SOUTH FLOW OVER THE ARKLATEX REGION IN RESPONSE TO LOW PRESSURE
DEVELOPING IN THE PLAINS. UPPER LEVEL FLOW WILL REMAIN OUT OF THE
NORTHWEST DURING THIS TIME AS AN UPPER RIDGE BUILDS OUT WEST...AND
WILL FEATURE A FEW DISTURBANCES PASSING THROUGH WED AND THU. THIS
WILL RESULT IN MORE SCATTERED SHOWERS AND POSSIBLY SOME
THUNDERSTORMS IN THE VICINITY OF THE FRONTAL BOUNDARY. IT LOOKS LIKE
THE BEST CHANCES WILL BE IN CENTRAL OR NORTHERN ARKANSAS BUT THIS
MAY CHANGE DEPENDING ON WHERE THE FRONT ENDS UP AND WHERE THE
IMPULSES TRACK OVERHEAD.

LASTLY ONE OF THE MORE INTERESTING ASPECTS OF THE SHORT TERM
FORECAST ARE THE TEMP FORECASTS FOR TUE-THU. MODEL OUTPUT IS SHOWING
NEAR 90 DEGREE HIGHS FOR PARTS OF SRN AND SWRN ARKANSAS...AREAS
SOUTH/WEST OF THE FRONTAL BOUNDARY EACH DAY ESSENTIALLY. UPPER LEVEL
HEIGHTS...NOR H85 TEMPS WOULD SUGGEST HIGHS WILL BE ABOVE SEASONAL
NORMS THESE DAYS...YET MODEL OUTPUT SAYS OTHERWISE. GRANTED MODEL
FORECASTS ARE ONLY GOING 1-2 DEGREES ABOVE NORMAL...BUT NEVERTHELESS
ABOVE NORMAL. IT IS HARD TO COMPLETELY TOSS OUT THE NUMERICAL AND
MOS GUIDANCE SO I DID GO AHEAD AND BUMP UP HIGHS TUE-THU...BUT I
ALSO STILL UNDERCUT THEM BY A COUPLE OF DEGREES.

&&

.LONG TERM...FRIDAY THROUGH SUNDAY

A NORTHWEST WIND FLOW ALOFT WILL BE REPLACED BY SOME RIDGING FROM
THE SOUTHERN PLAINS TOWARD THE END OF THE PERIOD.

AT THE SURFACE...THE PERIOD WILL START WITH CANADIAN HIGH PRESSURE
OVER THE OHIO VALLEY AND NEW ENGLAND. THE HIGH WILL BE EXPANSIVE
ENOUGH TO KEEP ARKANSAS MOSTLY DRY...WITH BELOW NORMAL TEMPERATURES
IN THE FORECAST.

AS RIDGING OCCURS...AND AS THE HIGH MOVES TO THE EAST...A MORE
SOUTHERLY WIND FLOW AT THE SURFACE WILL BRING WARMER TEMPERATURES.
AT THE SAME TIME...A COLD FRONT WILL APPROACH FROM THE NORTH.

GIVEN RIDGING...THERE IS SOME DOUBT THAT THE FRONT WILL PUSH THROUGH
THE REGION. THE FRONT WILL PROBABLY HANG UP...WITH AT LEAST ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS SURROUNDING THE FRONT HEADING
INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     78  63  77  60 /  30  20  10  20
CAMDEN AR         86  68  88  66 /  10  20  20  10
HARRISON AR       78  61  73  61 /  40  20  10  30
HOT SPRINGS AR    82  67  85  65 /  20  20  20  10
LITTLE ROCK   AR  83  67  83  64 /  20  20  20  10
MONTICELLO AR     86  67  87  65 /  10  20  20  10
MOUNT IDA AR      81  64  85  64 /  20  20  20  20
MOUNTAIN HOME AR  78  62  74  59 /  30  20  10  30
NEWPORT AR        78  64  76  59 /  20  20  20  20
PINE BLUFF AR     84  66  85  64 /  10  20  20  10
RUSSELLVILLE AR   80  65  82  63 /  30  20  20  20
SEARCY AR         81  65  79  62 /  20  20  20  20
STUTTGART AR      82  65  83  63 /  20  20  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...64 / LONG TERM...46
Hazardous weather outlook, Sep 15, 4:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON SEP 15 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
September 15, 4:30 AM CST to September 23, 7:00 PM CST
Where
Woodruff County, Patterson to 0.33 mi WNW of Cavell
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.250, -91.230

The Cache River at Patterson rose above flood stage during the morning hours of the 15th, then fell below flood stage during the evening hours of the 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541522.